Maryland, 2004

Flash Flooding in Maryland, August 1, 2004

August 1, 2004 · NWS LWX · 4 events in 3 counties and zones

Baltimore and Carroll counties were hard hit by flash flooding on August 1st, over two inches of rain fell in a short time causing drainage problems in many areas. Several primary and secondary roads were closed due to high water.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Baltimore and Carroll counties were hard hit by flash flooding on August 1st, over two inches of rain fell in a short time causing drainage problems in many areas. Several primary and secondary roads were closed due to high water. Quick rise of water in Gun Powder Falls carried a man away who was tubing. He was later found a few miles down stream with only minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 4:00 AM EST, 3 hours earlier.

Area forecast discussion, Aug 1, 4:00 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 AM EDT SUN AUG 1 2004

GIVEN FLD PROBS OF EARLIER IN THE SHIFT WEVE DONE THINGS IN A WAY
NOT OFTEN SEEN NOWADAYS...ONE PERSON DOES ALL THE PRODUCTS AND OTHER
WATCHES RDR/ISSUES WRNGS. ALL ESSENTIAL PRODUCTS HV BEEN RELEASED.
APRCHG FNT HAS BEEN VERY EFFICIENT AT WRINGING OUT MOISTURE. W/
DWPTS OVR 70 E OF THE MTNS...RECENT FLD HISTORY..AND WHAT WEVE SEEN
OVRNGT WE HV ISSUED A FLD WTCH FM DC-HARFORD-FREDERICK MD. SOME FFG
IS UNDER 1. WEVE SEEN OVR 5 IN CARROLL CNTY W/ SVRL ROAD CLOSURES.

AFTR TDA ITS BEGINNING TO LOOK LK MID ATLC WL BE IN A DRYING TREND.
FNT WL BE SLOW TO EXIT AREA AND WL HV DIMINISHING POPS IN THE ZNS
THRU MON. AM KEEPING EYE ON TRPCL SYSTEM COMING UP THE CST...BUT AT
THIS TIME I BLV IT WL BE FAR ENUF OFFSHORE THAT WE WL END UP IN A
SUBSIDENT RGN TUE. BYND THAT WE MV BACK INTO THE WRN RDG/ERN TROF
PTTN WE SAW THRU MUCH OF JUL. COLD FNT WL PUSH INTO THE CAROLINAS
FOR THE 2ND HALF OF THE WK...MVG INTO QUITE COMFORTABLE TEMPS INTO
THE WKND.

WOODY

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLD WTCH TIL 6 PM.
MD...FLD WTCH TIL 6 PM MDZ004>007-009>011-013-014.
VA...FLD WTCH TIL 6 PM VAZ054.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 1, 4:16 AM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
516 AM EDT SUN AUG 1 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-011600-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
516 AM EDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TODAY AHEAD OF AN
APPROACHING COLD FRONT. A FLOOD WATCH HAS BEEN ISSUED FOR TODAY FROM
WASHINGTON DC TO HARFORD COUNTY WEST TO FREDERICK MARYLAND. RAINFALL
AMOUNTS OF OVER TWO INCHES IN AN HOUR WILL TRIGGER FLOODING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 1, 6:40 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
740 AM EDT SUN AUG 1 2004

MDZ006-011230-
NORTHERN BALTIMORE MD-
740 AM EDT SUN AUG 1 2004

...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS NORTHERN
BALTIMORE COUNTY...

AT 735 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAINFALL FROM BENTLEY SPRINGS SOUTH TO
GLENCOE...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL RATES OF AN INCH TO TWO INCHES AN HOUR.
THIS MAY CAUSE PONDING OF WATER ALONGSIDE ROADS AND IN LOW LYING OR
POOR DRAINAGE AREAS.

PELOQUIN
Special weather statement, Aug 1, 6:40 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
740 AM EDT SUN AUG 1 2004

MDZ006-011230-
NORTHERN BALTIMORE MD-
740 AM EDT SUN AUG 1 2004

...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS NORTHERN
BALTIMORE COUNTY...

AT 735 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAINFALL FROM BENTLEY SPRINGS SOUTH TO
GLENCOE...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL RATES OF AN INCH TO TWO INCHES AN HOUR.
THIS MAY CAUSE PONDING OF WATER ON ROADS AND IN LOW LYING OR
POOR DRAINAGE AREAS.

PELOQUIN

The radar

The Sterling radar (KLWX), 77 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Carroll

When
August 1, 7:00 AM EST to 11:00 AM EST
Where
Carroll County, Finksburg
Reported by
LAW ENFORCEMENT
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

Several roads under water.

Flash Flood, Baltimore

When
August 1, 4:10 PM EST to 8:10 PM EST
Where
Baltimore County, Parkton
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

Several primary and secondary roads closed due to hgigh water.

Flash Flood, Baltimore

When
August 1, 4:10 PM EST to 8:10 PM EST
Where
Baltimore County, Beckleysville
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

Gunpowder road at Beckleysville under water.

Flash Flood, Baltimore City (C)

When
August 1, 4:10 PM EST to 8:10 PM EST
Where
Baltimore City (C) County, West Portion
Reported by
NEWSPAPER
Coordinates
39.290, -76.612 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421708, 5421709, 5421710, 5421711.